Montana, 2004

Hail in Montana, August 4, 2004

August 4, 2004 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 1:07 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 1:07 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
207 PM MDT WED AUG 4 2004

.SHORT TERM...VALID FOR THU AND FRI...

UPPER WAVE MOVING ACROSS THE SW PORTION OF THE COUNTY WARNING AREA IS
PRESENTLY TOUCHING OFF THUNDERSTORMS ACROSS N WY...SOME STORMS TRYING
TO DEVELOP OVER MT MTNS ARE SLOW TO DEVELOP. SLOW DEVELOPING MTN
STORMS WILL EVENTUALLY KICK OFF AND TRANSLATE EASTWARD THROUGH THE
EVENING AND EXPECT SOME STORMS TO BECOME SEVERE ACROSS THE CWA. META
APPEARS TO BE THE BEST MODEL AND HANDLES DISTURBANCE WELL CROSSING THE
CWA THIS EVE. SOUTHEAST FLOW OVER THE EASTERN PORTION OF MT EXTENDS
TOWARD A LWT/BIL LINE WHERE STATIONARY FRONT REMAINS IN PLACE. EXPECT
UPPER WAVE TO INTERSECT FRONT EARLY THIS EVENING...SVR WORDING IN
PLACE ACROSS THE CWA AS A RESULT. LOW LEVEL JET INCREASES OVER THE
EAST TONIGHT FROM THE SE ENHANCING STORM DEVELOPMENT IN AN ALREADY
MOIST/UNSTABLE AIRMASS. FRONT MOVES VERY LITTLE OVER THE NEXT 24HRS
WITH NEAR SIMILAR CONDITIONS IN PLACE FOR THU AND HAVE KEPT MENTION OF
STORMS ACROSS THE CWA FOR THU AFTN. WILL LEAVE OUT SVR WORDING FOR NOW
AND LET FOLLOWING EVE/MID SHIFTS LOOK OVER NEXT MODEL RUNS. FRONT THEN
SHIFTS TOWARD THE EAST WITH FLOW AT THE SFC GRADUALLY BECOMING N/NW
THROUGH 12Z FRI RESULTING IN CAA AT 700MB/850MB. TEMPS WILL THUS BE
SLIGHTLY COOLER IF NOT THE SAME AS THU WITH THE AIRMASS BEGINNING TO
DRY FROM THE WEST TO EAST. THREAT OF STORMS ON FRI LINGERS OVER THE
EXTREME EAST PORTION OF THE CWA WHERE LINGERING MOISTURE/1800J/KG
CAPES/SE FLOW REMAIN AND THETA-E RIDGE HOLDS IN PLACE. SPRINGER

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE ECMWF SEEMS TO BE THE MORE CONSERVATIVE OF THE MODELS IN KEEPING
THE UPPER LEVEL RIDGE BACK LONGER ALONG THE NORTHWEST COAST. THE GFS
IS THE ONLY ONE THAT MAINTAINS A CLOSED UPPER LOW THAT MOVES THROUGH
EXTREME SOUTHERN CANADA DURING THE WEEKEND. THE OTHER TWO RUNS HAVE
THIS FEATURE AS A SHORT WAVE WITH CANADA RUN BEING THE WEAKER OF THEM.
LIKE THE IDEA OF PRECIPITATION OVER ABOUT THE EAST HALF OF THE COUNTY
WARNING AREA DURING SATURDAY AND GRADUALLY REDUCING THE POPS. AM
LOOKING AT THE GFS RUN WITH SOMEWHAT OF A GRAIN OF SALT SEEING THAT IT
IS THE ONLY ONE MAINTAINING A CLOSED UPPER LOW. WHAT IS A BIT
TROUBLING...HOWEVER...IS THAT IT HAS BEEN CONSISTENT WITH ITSELF THAT
WAY. THE OTHER TROUBLE AREA IS THAT NORTHWEST FLOW ALOFT ESTABLISHES ITSELF
IN THE WAKE OF THE DISTURBANCE. NORTHWEST FLOW CAN SPELL SHOWERS. THE
ECMWF SUGGESTS A SHORT WAVE MOVING THROUGH THE FLOW DURING TUESDAY. AT
THE MOMENT...PRECIPITATION IS NOT IN THE GRIDS FOR TUESDAY...BUT IT
WOULD NOT BE SURPRISING IF SOME DEVELOPS THEN. HAVE MODIFIED
TEMPERATURES A BIT ESPECIALLY DURING THE INITIAL PART OF THE FORECAST
LOOKING AT THE SURFACE FLOW BEHIND THE COLD FRONT. CHB

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 062/093 062/090 060/083 054/080 053/081 056/083 058/085
    30/U    22/T    20/B    00/U    00/U    00/U    00/U
LVM 056/090 056/088 054/081 048/079 047/082 050/083 052/086
    32/T    32/T    20/N    00/U    00/U    00/U    00/U
HDN 061/095 061/092 059/084 053/081 052/083 055/086 057/091
    30/U    22/T    21/B    00/U    00/B    00/U    00/U
MLS 064/093 064/093 062/084 056/080 053/082 058/088 060/089
    30/U    32/T    22/T    00/U    00/U    00/U    00/U
4BQ 062/094 062/092 060/084 054/078 053/079 056/082 055/086
    30/B    32/T    22/T    10/B    00/B    00/U    00/U
BHK 062/087 062/088 060/082 054/076 051/080 056/084 058/085
    30/N    22/T    22/T    22/T    00/B    00/U    00/U
SHR 059/094 059/091 057/082 051/079 050/082 053/085 055/087
    30/U    22/T    22/T    10/U    00/B    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 4, 3:30 AM MST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
430 AM MDT WED AUG 4 2004

MTZ028>033-035>038-042-057-058-WYZ099-051028-
CARTER-CUSTER-FALLON-GOLDEN VALLEY-MUSSELSHELL-NORTHERN BIG HORN-
NORTHERN ROSEBUD-POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-
SOUTHERN ROSEBUD-TREASURE-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BILLINGS...BROADUS...COLSTRIP...
EKALAKA...FORSYTH...HARDIN...HARLOWTON...HYSHAM...MILES CITY...
ROUNDUP AND SHERIDAN
430 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST MONTANA...AND NORTH CENTRAL WYOMING.

.DAY ONE...
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND
HAIL LATE THIS AFTERNOON AND OVERNIGHT. AN UPPER LEVEL DISTURBANCE
COMBINED WITH UNSTABLE AIR OVER THE AREA IS THE REASON FOR THIS
CHANCE.

.DAY TWO THROUGH SEVEN...
YET ANOTHER DISTURBANCE WILL MOVE ACROSS THE AREA THURSDAY. IT WILL
BRING A CHANCE OF STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ034-039>041-056-WYZ098-051028-
EASTERN CARBON-NORTHEAST BIG HORN MOUNTAINS-PARK-STILLWATER-
SWEET GRASS-WESTERN CARBON-
INCLUDING THE CITIES OF...BIG TIMBER...COLUMBUS...
LIVINGSTON AND RED LODGE
430 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA.

.DAY ONE...
THUNDERSTORMS WITH STRONG WINDS ARE POSSIBLE TODAY. A WEATHER
DISTURBANCE COMBINED WITH AN UNSTABLE AIRMASS ARE THE REASON FOR
THIS.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 4, 12:27 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
127 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     18 NW COLUMBUS          45.82N 109.51W
08/03/2004                   STILLWATER         MT   TRAINED SPOTTER

            WIND GUSTS AT LEAST 60-70 MPH ESTIMATED. PART OF A BARN
            ROOF TORN OFF.

0430 PM     FLOOD            4 ENE RIDGEWAY          45.51N 104.44W
08/03/2004                   CARTER             MT   TRAINED SPOTTER

            MINOR FLOODING ON COUNTY ROADS.

0430 PM     TSTM WND GST     2 N BRIDGER             45.32N 108.91W
08/03/2004  65 MPH           CARBON             MT   TRAINED SPOTTER

            SPOTTER REPORTED GUSTS OF AT LEAST 65 MPH. THERE WAS
            WIDESPREAD CROP DAMAGE IN THE BRIDGER AREA FROM WIND.

0436 PM     TSTM WND GST     1 S BRIDGER             45.28N 108.91W
08/03/2004  87 MPH           CARBON             MT   MESONET

0450 PM     TSTM WND GST     1 S PRYOR               45.40N 108.53W
08/03/2004  60 MPH           BIG HORN           MT   TRAINED SPOTTER

0535 PM     HAIL             3 W WORDEN              45.97N 108.23W
08/03/2004  0.88 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

0600 PM     TSTM WND GST     25 SE ST. XAVIER        45.21N 107.35W
08/03/2004  60 MPH           BIG HORN           MT   TRAINED SPOTTER

0630 PM     TSTM WND GST     N CROW AGENCY           45.60N 107.46W
08/03/2004  60 MPH           BIG HORN           MT   TRAINED SPOTTER

0630 PM     HAIL             N CROW AGENCY           45.60N 107.46W
08/03/2004  0.75 INCH        BIG HORN           MT   TRAINED SPOTTER

&&

FOISY
Local storm report, Aug 4, 12:27 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
127 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     18 NW COLUMBUS          45.82N 109.51W
08/03/2004                   STILLWATER         MT   TRAINED SPOTTER

            WIND GUSTS AT LEAST 60-70 MPH ESTIMATED. PART OF A BARN
            ROOF TORN OFF.

0430 PM     FLOOD            4 ENE RIDGEWAY          45.51N 104.44W
08/03/2004                   CARTER             MT   TRAINED SPOTTER

            MINOR FLOODING ON COUNTY ROADS.

0430 PM     TSTM WND GST     2 N BRIDGER             45.32N 108.91W
08/03/2004  65 MPH           CARBON             MT   TRAINED SPOTTER

            SPOTTER REPORTED GUSTS OF AT LEAST 65 MPH. THERE WAS
            WIDESPREAD CROP DAMAGE IN THE BRIDGER AREA FROM WIND.

0436 PM     TSTM WND GST     1 S BRIDGER             45.28N 108.91W
08/03/2004  87 MPH           CARBON             MT   MESONET

0450 PM     TSTM WND GST     1 S PRYOR               45.40N 108.53W
08/03/2004  60 MPH           BIG HORN           MT   TRAINED SPOTTER

0535 PM     HAIL             3 W WORDEN              45.97N 108.23W
08/03/2004  0.88 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

0600 PM     TSTM WND GST     25 SE ST. XAVIER        45.21N 107.35W
08/03/2004  60 MPH           BIG HORN           MT   TRAINED SPOTTER

0630 PM     TSTM WND GST     CROW AGENCY             45.60N 107.46W
08/03/2004  60 MPH           BIG HORN           MT   TRAINED SPOTTER

0630 PM     HAIL             CROW AGENCY             45.60N 107.46W
08/03/2004  0.75 INCH        BIG HORN           MT   TRAINED SPOTTER

&&

FOISY

The radar

The Billings radar (KBLX), 75 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sweet Grass

When
August 4, 6:03 PM MST
Where
Sweet Grass County, 15 mi NE of Greycliff
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.917, -109.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417974.